Texas, 2014

Funnel Clouds in Texas, July 24, 2014

July 24, 2014 · NWS HGX · 2 events in 1 county or zone

A coastal tropical air mass was the prime setting for the morning development of short-lived funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A coastal tropical air mass was the prime setting for the morning development of short-lived funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 24, 9:40 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 24, 9:40 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1040 AM CDT THU JUL 24 2014

.UPDATE...
SLOW-MOVING SHOWERS AND LIGHT RAIN AFFECTING THE WESTERN FORECAST
AREA THIS MORNING...PUTTING DOWN BETWEEN 1.5 TO 2.5 INCHES LOCALLY
OVER PARTS OF COLORADO...AUSTIN AND WALLER COUNTIES. ALTHOUGH
THERE WILL BE ISOLATED INLAND THUNDER...THE MAJORITY OF THE STORM
CLUSTERS ARE OFFSHORE...LOCATED APPROXIMATELY 20 NM AND BEYOND OFF
GALVESTON ISLAND. THE NOTED UPPER HEIGHT WEAKNESS CURRENT LAYING
OVER THE WESTERN GULF COAST...WITH THE 5H RIDGE CENTERED OVER NEW
MEXICO...WILL BE THE PATTERN OVER THE NEXT 24 TO 48 HOURS. AMPLE
COLUMN MOISTURE AND UNSTABLE PROFILES SUGGEST THAT CHANCE POPS
WILL LINGER ON THROUGH THE DAY...POSSIBLE RETURN AGAIN FRIDAY. NO
DISCERNIBLE SHORTWAVE DISTURBANCE ROUNDING THE EASTERN PERIPHERY
OF THE UPPER RIDGE...NOR ANY NEAR TERM FORESEEABLE UPSTREAM OUTFLOW
BOUNDARY AS A TRIGGER (AS WAS CASE THIS MORNING)...WILL KEEP OVERNIGHT
INTO EARLY FRIDAY RAIN CHANCES ON THE SLIGHT SIDE. EARLY DAY SUN
UP NORTH MAY COUNTER RECENTLY WETTENED GROUND IN PRODUCING MAXIMUM
TEMPERATURES IN THE MEAN MIDDLE 90S. 31

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT THU JUL 24 2014/

DISCUSSION...
12Z TAF DISCUSSION IN AVIATION SECTION.

AVIATION...
SQUALL LINE THAT PUSHED INTO THE AREA LATE LAST NIGHT HAS SHED A
STRONG OUTFLOW BOUNDARY THAT INITIATED CONVECTION ALONG IT OVER
THE HOUSTON AREA. THOSE STORMS HAVE SINCE PUSHED INTO THE GULF AND
THE OUTFLOW NOW STRETCHES FROM W OF KCLL TO WEST OF KBYY. THIS HAS
ALLOWED FOR TEMPS TO DROP INTO THE LOW 70S AND DEWPOINTS IN THE
UPPER 60S MAINLY NORTH OF KIAH. THINK OUTFLOW WILL STABILIZE
ATMOSPHERE FOR AWHILE UNTIL DAY TIME HEATING ALLOWS FOR RECOVERY.
WITH DEWPOINTS IN THE LOW 70S ALONG THE COAST AND SEA BREEZE
POSSIBLY DEVELOPING...COULD SEE ISO STORMS BY LATE AFTERNOON. DO
NOT THINK COVERAGE WARRANTS VCTS IN TAFS BUT WILL KEEP IN
KIAH/KHOU/SGR TAFS AS THESE WILL BE AREAS MOST LIKELY TO HAVE
TSRA IN THE AREA. THIS WILL ALSO DEPEND ON UPPER LEVELS OF
ATMOSPHERE BECOMING FOR FAVORABLE FOR CONVECTION WITH ANY VORT
MAXES ROTATING THROUGH THE FLOW. CIGS SHOULD STAY VFR AND EXPECT
LIGHT WINDS AGAIN OVERNIGHT. MAY NEED TO CONSIDER LOWER VSBY
TOMORROW MORNING BUT NOT CONFIDENT ENOUGH TO PUT IN TAFS. 39

&&

PREV DISCUSSION... /ISSUED 402 AM CDT THU JUL 24 2014/

DISCUSSION...
THE UPPER LOW THAT WAS OVER THE LOUISIANA COAST YESTERDAY HAS
SHEARED OUT EARLY THIS MORNING...WITH THE LEFTOVER TROUGH
STRETCHING FROM EASTERN LOUISIANA TO THE MID TEXAS COAST. A
GENERAL NORTHERLY FLOW WAS IN PLACE ALOFT DUE TO THE WEAKENING
TROUGH AND AN UPPER HIGH CENTERED OVER WESTERN CO AND NM. THE
MODELS GENERALLY BUILD THE HIGH PRESSURE RIDGE OVER EASTERN TEXAS
AND NORTHERN LOUISIANA FRIDAY THROUGH SUNDAY...THEN THEN OVER SE
TX ON MONDAY AS AN UPPER TROUGH BEGINS TO DIG SOUTHWARD FROM THE
GREAT LAKES. AS THIS TROUGH PUSHES INTO THE LOWER MISSISSIPPI
VALLEY DURING THE MID WEEK PERIOD...THE HIGH WILL PUSH WESTWARD
INTO THE DESERT SOUTHWEST AND RETURN A NORTHWESTERLY FLOW OVERHEAD
THE FORECAST AREA.

THE MAIN PROBLEM FOR TODAY CONCERNS THUNDERSTORM CHANCES. THE
SHORT TERM AND HIGH RESOLUTION MODELS AGREE WITH THE BEST RAIN
CHANCES OVER THE SOUTHERN HALF OF THE FORECAST AREA. STORM MOTION
WILL AGAIN BE GENERALLY FROM THE NORTHEAST TO SOUTHWEST...WHILE
MODEL FORECAST SOUNDINGS ALSO INDICATE THE POTENTIAL FOR GUSTY
WINDS AND HEAVY DOWNPOURS IN THE STRONGER STORMS. OF NOTE...THE
NAM BUFR FORECASTS PW/S FROM 1.8 IN THE NORTHWEST TO NEAR 2 INCHES
TOWARD THE COAST...WHILE THE AFTERNOON SOUNDING FORECASTS AN
INVERTED V PROFILE BELOW 850 MB AND DCAPE VALUES OF 700 TO 1100
J/KG.

KEPT THE ISOLATED CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR
FRIDAY AS THE ECWMF IN PARTICULAR KEEPS THE WEAKNESS ALOFT
OVERHEAD AND THE GFS ENSEMBLE FORECASTS SLIGHT CHANCES FOR RAIN.
HOWEVER...THE MAIN FORECAST CHALLENGE FOR FRIDAY THROUGH MONDAY
WILL BE DAYTIME HIGH TEMPERATURES. EVEN THOUGH THE RIDGE WILL
BUILD OVERHEAD...THE GUIDANCE HAS BACKED OFF A BIT ON THE VERY
WARM TEMPERATURES. GIVEN THE OVERALL SOIL MOISTURE CONTENT...
SLIGHTLY COOLER THAN EXPECTED HIGHS ARE LIKELY. HOWEVER...STILL
EXPECT HIGHS OF 96 TO 98 ACROSS THE CENTRAL AND WESTERN COUNTIES.
THE HEAT INDEX WILL ALSO BE WARMEST OVER THE FRIDAY THROUGH
MONDAY...WITH VALUES RANGING FROM 102 TO 106 EACH AFTERNOON.

WITH THE UPPER TROUGH DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI
VALLEY ON TUESDAY AND WEDNESDAY...BOTH THE GFS AND ECMWF PUSH A
SUMMERTIME COLD FRONT SOUTHWARD INTO EAST AND SOUTHEAST TEXAS.
THERE IS STILL SOME UNCERTAINTY ON HOW FAR SOUTH THE FRONT WILL
BE...BUT FOR NOW IT LOOKS LIKE BOTH DAYS WILL PROBABLY SEE A
RETURN OF THUNDERSTORM CHANCES AND SLIGHTLY COOLER DAYTIME
TEMPERATURES. 40

&&

MARINE...
DO NOT EXPECT MUCH CHANGE IN THE FORECAST FOR THE UPPER TX COAST.
GENERALLY EXPECT SOUTH TO SOUTHWEST WINDS THROUGH THE END OF THE
WEEK AND INTO THE WEEKEND. WINDS MAY INCREASE TO MODERATE LEVELS
OVER THE WEEKEND BUT THEN DECREASE EARLY NEXT WEEK AS A FRONTAL
BOUNDARY APPROACHES EAST TX. LIGHT TO MODERATE WINDS WILL SUPPORT
MAINLY LOW SEAS FOR THE NEXT SEVERAL DAYS. NO MARINE HAZARDS ARE
EXPECTED AT THIS TIME. 39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      97  75  98  76  98 /  30  20  10  10  10
HOUSTON (IAH)              96  76  96  76  96 /  50  20  20  10  10
GALVESTON (GLS)            91  79  91  80  91 /  40  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 24, 3:08 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
408 AM CDT THU JUL 24 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
408 AM CDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF ISOLATED STRONG THUNDERSTORMS TODAY
INTO EARLY THIS EVENING. HEAVY DOWNPOURS AND STRONG GUSTY WINDS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM DAYTIME CONDITIONS ARE EXPECTED FRIDAY THROUGH MONDAY.
THE ACTUAL HIGH TEMPERATURES WILL LIKELY REACH FROM 96 TO 98
INLAND OF THE COAST...WHILE MAXIMUM AFTERNOON HEAT INDEX VALUES
ARE FORECASTED TO REACH BETWEEN 102 AND 106 EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brazoria

When
July 24, 10:05 AM CST to 10:08 AM CST
Where
Brazoria County, 3.32 mi WSW of Peterson Lndg
Reported by
Emergency Manager
Coordinates
29.230, -95.280

A funnel cloud was sighted to the east of Danbury.

Funnel Cloud, Brazoria

When
July 24, 11:24 AM CST to 11:25 AM CST
Where
Brazoria County, 3 mi NNE of Bonney
Reported by
Trained Spotter
Coordinates
29.360, -95.431

A funnel cloud was spotted just outside the town of Bonney.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533061, 534322.